July 7 (HealthDay News) -- Drugs commonly used to treat heartburn and acid reflux may actually cause heartburn.
A new study in the July issue of Gastroenterology found that treatment with a proton pump inhibitor (PPI) actually produced heartburn, acid reflux and indigestion in healthy volunteers who took the medication for eight weeks.
Although the findings don't necessarily mean that PPIs don't have a valid place in the gastrointestinal armamentarium, they do strongly suggest that overprescribing may be causing harm, the study authors said.
"It is beyond any doubt that subjects with reflux disease benefit from and need treatment with acid suppressive drugs," said study lead author Dr. Cristina Reimer of Copenhagen University in Denmark. "But it is equally beyond doubt that PPIs are prescribed more or less uncritically for a wide variety of symptoms where the initial effect of the drug is doubtful.
"The findings in our study [indicate that] this liberal prescribing is likely to create the disease the drugs are designed to treat," she continued. "Patients who are treated on uncertain indication thus risk developing a true need for continued therapy. Our findings challenge the very liberal prescribing of these drugs, and this study should lead to careful consideration about possible changes in prescribing habits."
According to an accompanying editorial in the journal, about 5 percent of the developed world's population now uses PPIs.
And more people are using the drugs long-term, although this should only occur when a person has severe gastroesophageal reflux disease (GERD) or to prevent problems in people taking nonsteroidal anti-inflammatory medications, such as aspirin, which can be hard on the stomach, the researchers said.
But according to the study authors, about one-third of patients who take PPIs renew their prescriptions without one of these indications. And the editorial stated that the drugs are being prescribed without hard evidence that acid is involved with the problem. PPIs work by reducing acid production.
For this study, 120 healthy people were randomly assigned to receive 12 weeks of a placebo or eight weeks of Nexium (esomeprazole, 40 milligrams a day), followed by four weeks of placebo.
Forty-four percent of individuals receiving the PPI reported acid-related symptoms afterstopping the medication, compared with 15 percent in the placebo group.
The study authors speculated that the post-treatment effect comes from an acid "rebound" after the period of inhibition. If this does turn out to be the case, the process could end up causing dependency on PPIs, the researchers said.
"Patients need to be informed about the potential effects of the rebound acid hypersecretion and the symptoms it can cause when therapy is initiated," said Reimer, adding that more research into the phenomenon is needed.
"If both patients and their physicians are aware of this temporary period of time after discontinuation [that might include] aggravation or induction of acid-related symptoms, it is possible that withdrawal of therapy is easier to achieve," she added.
Blair Hains, a spokesman for AstraZeneca, which makes Nexium, said: "This study was conducted with healthy volunteers, and the authors acknowledge that they can't be sure that the conclusion can be carried over to patients who have started PPI therapy because of dyspeptic symptoms. A previous systematic review of rebound acid hypersecretion after discontinuation of PPIs concludes that there is no strong evidence for a clinically relevant increased acid production after withdrawal of PPI therapy."
Visit the U.S. National Institute of Diabetes and Digestive and Kidney Diseases for more on GERD.
SOURCES: Christina Reimer, M.D., department of medical gastroenterology, Koge University Hospital, Copenhagen University, Denmark; Blair Hains, spokesman, AstraZeneca; July 2009, Gastroenterology